View Full Version : Weird effect with Klonopin


Chace90
02-27-12, 03:40 PM
Just curious as to why Klonopin 0.5mg twice daily 12 hours apart is getting stronger after having been taking for a little over two months rather than tolerance building and it getting weaker.

I started taking klonopin about 2 and a half months ago, but the weird thingis it seems to be getting stronger.:umm1: I thought, if anything I would eventually build a tolerance and have to up the dose. The opposite seems to be happening. It is weird, about 40 minutes after I take my Klonopin I feel "High" for about an hour, I say "high" because I kinda feel like those peace loving hippie stoners you see in the movies. Its not the same as I felt the first couple of times I took Klonopin. When I first took it I just felt very relaxed(mind and body)for about 6-10 hours. But the effect I am getting now is just weird. It isn't a major problem, but it does prevent me from doing things that require a lot of sustained mental effort. I can do things like for example a complex math problem if I am able to write everything down, but I can't do things that require me to pay attention to multiple things at a time. As I mentioned this only last an hour or two so I am fine with it but, I don't understand why Klonopin would be getting stronger the longer I take it, because I should grow a tolerance instead of my tolerance being lowered.

Abi
02-27-12, 03:47 PM
Have you started any other new medications recently?

Painkillers, antihistimines or any other meds?

Have you started drinking or drinking more? Drugs?

Chace90
02-27-12, 03:57 PM
I started taking Dexedrine spansules 5 mg twice a day about a month ago and I have haven't drank for a while I turned 21 last December since then I have drank on about 5 separate occasions but not much usually 1 or 2 beers, It has been about a month since I have drank though, so I really doubt that is related. And this seems to happen more frequent without taking the Dexedrine. Also this started a couple of weeks ago.

oneup
02-27-12, 07:06 PM
The half life of klonopin is really long. Do you think it could be building up in your system? Some things affect the metabolism of klonopin:
"Erythromycin, clarithromycin, ritonavir, itraconazole, ketoconazole, nefazodone, and grapefruit juice are inhibitors of CYP3A4 and can affect the metabolism of benzodiazepines"

(from wikipedia), but you probably already checked that...

Could it just be that your anxiety and the situations causing it are less now, so now you are feeling a different affect?

Another possibility is that long term (usually >3 months), benzos can start to have longer term affects on the brain supposedly. I don't know the details other than what my doctor told me, basically that 3 months was the limit, and after that I would have to stop them.

Chace90
02-27-12, 09:14 PM
The half life of klonopin is really long. Do you think it could be building up in your system? Some things affect the metabolism of klonopin:
"Erythromycin, clarithromycin, ritonavir, itraconazole, ketoconazole, nefazodone, and grapefruit juice are inhibitors of CYP3A4 and can affect the metabolism of benzodiazepines"

(from wikipedia), but you probably already checked that...

Could it just be that your anxiety and the situations causing it are less now, so now you are feeling a different affect?

Another possibility is that long term (usually >3 months), benzos can start to have longer term affects on the brain supposedly. I don't know the details other than what my doctor told me, basically that 3 months was the limit, and after that I would have to stop them.

I have made two changes in my diet recently. I have been taking fish oil and I haven't been eating as many nuts. Also I don't think Klonopin has long term effects besides physical addiction, which is why its important to taper off the medication, rather than stopping abruptly, because you could have seizures.

Chace90
02-27-12, 09:38 PM
I did a little research and found that long term use can cause insignificant cognitive impairment, no brain abnormalities just changes from before using benzodiazepines. But that really doesn't matter. I think it is just the Klonopin working. For some reason its just having a more significant effect on me than before. I seem to be having a reverse tolerance.

oneup
02-27-12, 10:13 PM
Also I don't think Klonopin has long term effects besides physical addiction, which is why its important to taper off the medication, rather than stopping abruptly, because you could have seizures.

Brain Damage from Benzodiazepines: The Troubling Facts, Risks, and History of Minor Tranquilizers
Psychiatrists have long known that benzodiazepines can cause brain damage

Given the feedback I received from numerous patients in Britain and the States attesting to their profound difficulties in quitting such medication, as well as their impairment from the drugs many years later, I want to retrace the drugs' controversial history, to help explain why the suppression of evidence about their side effects is deservedly national news in Britain, and why it should be here in the States, too.

Source:
http://www.psychologytoday.com/blog/side-effects/201011/brain-damage-benzodiazepines-the-troubling-facts-risks-and-history-minor-tr

From what I researched when I was on them though that I remember it is overstated, comparable probably to the damage done by a few beers or something.

oneup
02-27-12, 10:14 PM
oh cool nevermind, more or less what I was saying

Chace90
02-27-12, 10:45 PM
oh cool nevermind, more or less what I was saying

You have gone and confused me, first you say that benzos cause brain damage then you say its comparable to drinking beer. There is a very large difference there, if drinking a few beers caused brain damage greater than half of the words population would be mentally disabled. I do know that if you were to abuse benzos, it would probably cause brain damage but, I highly doubt taking 1mg of klonopin a day would cause any kind of brain damage. It might cause slight cognitive impairment with the benefit of not having multiple panic attacks everyday.

Chace90
02-27-12, 11:05 PM
Well I have figured out what you meant but, this is almost comical we are confusing one another I am fully aware that taking Clonazepam 0.5 Mg twice daily isn't going to cause brain damage. I believe that is what you where trying to say. But if that is what your saying then I must have confused you by posting some possible long term effects. And then I was confused by you posting a link that said it would cause brain damage then saying it was overstated and that it wouldn't. Yikes that was a big jumble, but thanks for trying to help.

oneup
02-28-12, 06:38 AM
Lol only on an ADD forum. Got distracted as I was posting that response--phone call, later posted it and then saw you had mentioned you already researched. Sorry didn't mean to freak you out, I don't always word things very well.

Chace90
02-28-12, 06:21 PM
Lol only on an ADD forum. Got distracted as I was posting that response--phone call, later posted it and then saw you had mentioned you already researched. Sorry didn't mean to freak you out, I don't always word things very well.

No worries, neither do I.

Chace90
03-02-12, 12:35 AM
Well I think I have found the culprit, Ginkgo Biloba extract. This is a quote from Wikipedia, so I am not sure if it is correct because the page hasn't been verified."Bilobalide is important for producing several of the effects of Gingko biloba extracts, and it has neuroprotective effects,[3][4] as well as inducing the liver enzymes CYP3A1 and 1A2,[5] which may be partially responsible for interactions between gingko and other herbal medicines or pharmaceutical drugs. Bilobalide has recently been found to be an antagonist at the GABAA and GABAA-rho receptors. Of GABAA, it may possibly be selective for the subunits predominantly implicated in cognitive and memory functioning such as α1." It is in rockstar energy drinks and I have some 120mg capsules. I assume it lowered my tolerance slightly and because of that I was cognitively impaired when the drug was at its peek. So no more Ginkgo Biloba or rockstar and I should be fine, also that would explain why it has happened randomly for a while.

starry
01-19-13, 12:03 AM
This website by the Institute of Neuroscience in London tells you how to withdraw safely and slowly from each benzo:

http://www.benzo.org.uk/manual/bzsched.htm

425runner
01-19-13, 03:14 PM
The reason why it seems stronger now is that Klonopin has a long elimination half-life. 36-40 hours to clear a half of the amount you've taken out of your system. You should be able to adjust your dose and cut back. I started on 0.5mg and now only take 0.25mg per day. If I take more then 0.5mg I experience the "stoned" effect as well...unless I'm at work or driving, it doesn't bother me all that much...it's like being drunk without alcohol